|Kidney Disease and HIV Medicatons
Mar 29, 2009
Dear Doctor, I will try and make this short. I was infected in 1991. It is sad how one mistake can change a persons life forever. I developed AIDS in 1994 and had to go on disability. I have had both hips replaced caused by AVN, pneumonia, neuropathy, CMV, wasting, depression, HPV, high lipid levels, small stroke, pancreatitis (4 times), fatigue and some other issues over the years. I seemed to have a hard virus to fight. Around 1999 I had taken all the medications available without much success. I stopped all medications and signed up with Hospice. A few months later I entered a drug trial and after awhile became undetectable with a cd4 of 361. 2007 I started feeling really bad and learned that the high blood pressure that had been going on for a number of years and never treated by my doctor has put me in Stage 4 kidney disease. So once again I am signed up with Hospice and I have stopped all medications. I educated myself on dialysis and decided that was not what I wanted to do for me. I am waiting to die again. However, after about 10 days of no HIV medications I started feeling better. That was 6 months ago. I stopped the meds in August of 2008 and in Dec. 2008 my VL was 24,000 and a CD4 of 246. I don't have test done again until March 2009. OK! After all that my questions are: 1. Are there any HIV meds I can safely take that will not hurt my kidneys and if so please list? 2. How long can a person live with stage 4 kidney disease and hiv without kidney failure happening? Did HIV or High Blood Pressure cause my kidney disease or both? If I were your patient how would you treat me? I know you cannot treat me without seeing me in person, but can you please make a suggestion for me to discuss with my "new" HIV Doctor. I am sorry this turned out long, but I really need your help. I want to continue to live. I will check this website daily to see if I get an answer. If I enter my e-mail address for notification can that be seen by anyone else. Thank you so much. I have used this website for so many answers to my questions.
| Response from Dr. McGowan
Thank you for your post. You have truly been a fighter, and I can see you still want to fight this disease! That is good.
Kidney disease with HIV can be related to several factors: 1) People with low CD4 counts (especially below 200) are at increased risk for kidney disease; 2) Interruption of anti-HIV treatment has been found to increase the risk for kidney disease (in the SMART study); 3) HIV can directly damage the kidneys and cause kidney disease, called HIVAN (mostly in people of African heritage); 4) certain HIV medications can effect kidney function (tenofovir can increase the risk for kidney disease especially in people with underlying kidney disease from other causes; indinavir and atazanavir can cause kidney stones; 5) medications that can be used to treat or prevent opportunistic infections can effect kidney function (e.g. foscarnet, bactrim in high doses). Also medications to treat high blood pressure, such as diuretics (water pills) or ACE-inhibitors can effect kidney function. Sometimes a combination of a water pill and tenofovir can increase the effects on kidney function. If you are not of African heritage than it is more likely that your kidney disease is not directly due to HIV but may be caused by high blood pressure or from prior effects of treatments for your OIs, which may be worsened by your meds (especially if tenofovir is included). Your life expectancy with kidney disease can vary greatly depending on the level of kidney function you have now and its cause (for example, HIV related kidney disease can progess very quickly without treatment).
It is important to weigh all your options, including dose adjustments of your meds to manage both the HIV and the kidney disease. There are many poeple dealing with these issues and, although challenging, it sounds as though you have been through a few fights in the past and prevailed.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.